Reporting Dr. Maria Simbra
For more trusted health
news and information,
visit CBS Pittsburgh's
PITTSBURGH (KDKA) — Any injectable drug made by the New England Compounding Center is of significant concern to the Food and Drug Administration.
Fungal infections around the brain and in joints have been traced to these products custom-mixed by this company.
Now, the investigation has expanded from patients receiving shots of the steroid methypredinisolone for back pain to those getting two other drugs – another steroid called triamcinolone and another drug used to paralyze the heart during surgery, called cardioplegic solution.
The FDA is still looking into whether any cardioplegic solution was shipped to the Pittsburgh area.
“The compounding pharmacy has lot numbers, who received those lot numbers, contact the people that received those lot numbers, which would be doctor’s offices, and they would contact the patients,” explains compounding pharmacist Joe Bettinger, of Heiber’s Pharmacy, about recall and patient notification procedures.
The outbreak has raised concerns about the custom-mixing of pharmaceuticals – a practice called compounding. It is not regulated by the FDA.
So far, 15 people have died across 15 states, and 233 people have gotten sick. The illness comes from the tainted medicine, and is not spread person-to-person.
“I think something was out of line,” says Bettinger, “It makes people suspicious.”
No infections have been related to the two new drugs on the list, but out of an abundance of caution, the FDA is looking into the possibility.
“Just because this happened, people shouldn’t lose confidence in their doctors or their pharmacies,” cautions Bettinger.
Among some area hospitals doing open heart surgery, St. Clair and Jefferson say they have not purchased any medicines from the New England Compounding Center.
At this time, UPMC and AGH are still checking to see if they have.